Pennsylvania, 2016Hail and Damaging Winds in Pennsylvania, June 21, 2016
June 21, 2016 · NWS CTP · 5 events in 3 counties and zones
Severe thunderstorms developed in a humid airmass over the Lower Susquehanna Valley the morning of June 21, 2016, as a frontal boundary slipped southward across the area. The storms produced sporadic wind damage and quarter size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed in a humid airmass over the Lower Susquehanna Valley the morning of June 21, 2016, as a frontal boundary slipped southward across the area. The storms produced sporadic wind damage and quarter size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 21, 5:45 AM EST, 40 minutes earlier.
Area forecast discussion, Jun 21, 5:45 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service State College PA
645 AM EDT TUE JUN 21 2016
.SYNOPSIS...
A cold front will cross the southern half of central PA by
midday. Scattered showers and thunderstorms will end over southern
sections by early afternoon...followed by drier conditions for
tonight and Wednesday. A frontal system moving out of the Midwest
will bring a new chance for rain Wednesday night and Thursday. Dry
weather should return for Friday...and last throughout the coming
weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Cold front continues to settle south and east...and new cells are
firing along it at sunrise over the South Central Mountains.
Current timing has the front exiting southeast areas by early
afternoon...before stalling just south of the Mason Dixon line
this afternoon and evening. This will bring dry weather for all
later today...with lowering humidity. There may still be an
afternoon shower or thunderstorm over the southern tier counties
through late afternoon. High temps will range from the mid 70s
northwest to the mid to upper 80s southeast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tonight and Wednesday will be mainly dry to the north of the
quasistationary boundary lying south of the Mason Dixon line.
Latest guidance has a fair amount of clearing lingering through
much of the day on Wednesday bringing a nice stretch of weather
with more comfortable humidity that Monday...especially central
and northern areas.
Lows tonight will be in the chilly 40s north...ranging to the mid
to upper 50s south. Highs Wednesday will range from the pleasant
lower 70s north to the mid 80s southeast.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Strong, expansive upper ridge is forecast to remain over the
southwest states and southern Plains through the period. Eastward
extension of the ridge should be cut off by the southward movement
of the before mentioned upper level low. The active jet stream
over Canada and northern tier of U.S. associated with this low will
send several shortwaves rolling east between the systems. This
will keep the northeastern corner of North America generally
troffy through the period.
Bulk of med range guidance still points toward a period of fair/cool
wx Wed-Fri. However, quasi-stationary front over the Midwest/Ohio
Valley will be close enough to produce a risk of showers,
especially over the southern counties, as wave rides along this
boundary Thursday into early Friday. Current models continue to
move this boundary through the region for a period with +3
anomalous PWATS. So have accordingly increased POPs.
Behind this wave, high pressure builds in for next weekend.
Saturday at this point looks dry and seasonable. Sunday looks
generally that way as well, but the next approaching
shortwave/front may present an uptick in pops across the nw
counties.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Line of storms along the boundary moving southward across
central PA is currently moving through IPT and will bring TSRA
with only brief reducing MVFR CIGS and vsbys.
This line will continue to move through central PA overnight into
this morning. Expect storms to move eastward by 12Z.
Scattered showers and isolated thunderstorms around MDT and LNS
will be possibly after 16Z. otherwise, cool and breezy
northwesterly flow with a dry Wednesday and VFR conditions.
Low pressure will track eastward toward PA Wednesday evening into
Thursday. Very strong warm advection and directional shear could
result in some strong storms Wednesday night into Thursday.
OUTLOOK...
Wed...No sig wx.
Wed PM-Thu...Possible restrictions with showers and
thunderstorms.
Fri+Sat...No sig wx.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...DeVoir
NEAR TERM...DeVoir
SHORT TERM...DeVoir
LONG TERM...Fitzgerald/Gartner
AVIATION...Ceru/Martin
Hazardous weather outlook, Jun 21, 5:43 AM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
643 AM EDT TUE JUN 21 2016
PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-058-
221045-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
SCHUYLKILL-
643 AM EDT TUE JUN 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ033>036-056-057-059-063>066-221045-
SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
643 AM EDT TUE JUN 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS
AFTERNOON. SOME STORMS MAY PRODUCE GUSTY WINDS AND BRIEF
DOWNPOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 21, 12:43 AM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
143 AM EDT TUE JUN 21 2016
PAZ006-037-210630-
TIOGA PA-POTTER PA-
143 AM EDT TUE JUN 21 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND CENTRAL POTTER AND
TIOGA COUNTIES THROUGH 230 PM EDT...
AT 142 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR SYLVANIA TO NEAR SHINGLEHOUSE. MOVEMENT WAS
EAST AT 50 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
MANSFIELD...SHINGLEHOUSE...KEENEYVILLE...WESTFIELD...GENESEE...
HARRISON VALLEY...ELKLAND...MILLERTON...LAWRENCEVILLE...GAINES...
ROSEVILLE...OSWAYO...ULYSSES...TIOGA JUNCTION...TIOGA...KNOXVILLE...
OSCEOLA AND MANSFIELD UNIVERSITY.
LAT...LON 4175 7689 4179 7797 4197 7821 4200 7821
4200 7693
TIME...MOT...LOC 0542Z 281DEG 45KT 4187 7686 4192 7807
DEVOIRSpecial weather statement, Jun 21, 1:23 AM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
223 AM EDT TUE JUN 21 2016
PAZ006-037-041-042-210700-
TIOGA PA-SULLIVAN PA-NORTHERN LYCOMING PA-POTTER PA-
223 AM EDT TUE JUN 21 2016
...STRONG THUNDERSTORMS WILL TRACK ACROSS PORTIONS OF THE NORTH
CENTRAL AND ENDLESS MOUNTAINS THROUGH 300 AM EDT...
AT 222 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR CANTON TO NEAR KEATING SUMMIT. MOVEMENT WAS
SOUTHEAST AT 35 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
WELLSBORO...LEONARD HARRISON STATE PARK...MORRIS...GALETON...SHUNK...
ARNOT...DENTON HILL STATE PARK...LEETONIA...SLATE RUN...CROSS FORK...
RALSTON...CHERRY SPRINGS STATE PARK...OLE BULL STATE PARK...
BLOSSBURG...BUTTONWOOD...LYMAN RUN STATE PARK...COVINGTON...
OGDENSBURG...CEDAR RUN AND LINCOLN FALLS.
LAT...LON 4160 7687 4154 7622 4152 7622 4145 7625
4147 7786 4171 7821 4176 7821 4176 7689
TIME...MOT...LOC 0622Z 307DEG 30KT 4172 7688 4174 7822
DEVOIRSpecial weather statement, Jun 21, 2:01 AM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
301 AM EDT TUE JUN 21 2016
PAZ006-012-037-041-042-046-053-210800-
TIOGA PA-SULLIVAN PA-SOUTHERN LYCOMING PA-COLUMBIA PA-
NORTHERN LYCOMING PA-POTTER PA-NORTHERN CLINTON PA-
301 AM EDT TUE JUN 21 2016
...STRONG THUNDERSTORMS WILL TRACK FROM THE NORTH CENTRAL AND
ENDLESS MOUNTAINS TO THE MIDDLE SUSQUEHANNA RIVER VALLEY THROUGH 400
AM EDT...
AT 300 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR SHUNK TO NEAR CHERRY SPRINGS STATE PARK.
MOVEMENT WAS SOUTHEAST AT 35 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
JERSEY SHORE...MONTOURSVILLE...WILLIAMSPORT...HUGHESVILLE...
ELIMSPORT...SHUNK...TROUT RUN...MUNCY VALLEY...KETTLE CREEK GORGE...
LEETONIA...SLATE RUN...RALSTON...JAMISON CITY...COGAN STATION...
CHERRY SPRINGS STATE PARK...FAIRMOUNT SPGS...CAMMAL...BLOSSBURG...
ENGLISH CENTER AND BUTTONWOOD.
LAT...LON 4160 7687 4155 7635 4149 7624 4132 7631
4120 7632 4114 7628 4114 7623 4113 7623
4117 7680 4116 7688 4114 7690 4115 7696
4109 7698 4107 7716 4122 7732 4166 7810
4169 7689
TIME...MOT...LOC 0700Z 303DEG 28KT 4157 7669 4157 7788
DEVOIRSpecial weather statement, Jun 21, 3:08 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
408 AM EDT TUE JUN 21 2016
PAZ051-053-058-210830-
MONTOUR PA-COLUMBIA PA-SCHUYLKILL PA-
408 AM EDT TUE JUN 21 2016
...STRONG THUNDERSTORMS WILL TRACK OVER PORTIONS OF MONTOUR COLUMBIA
AND SCHUYLKILL COUNTY THROUGH 545 AM EDT...
AT 407 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
IOLA...MOVING SOUTHEAST AT 50 MPH.
TORRENTIAL RAINFALL WILL ACCOMPANY THESE STORMS. PEA SIZE HAIL AND
WINDS IN EXCESS OF 30 MPH ARE ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
BERWICK...BLOOMSBURG...RUPERT...ONEIDA...ALMEDIA...FERNVILLE...
EXCHANGE...ROHRSBURG...SHEPPTON...IOLA...SHUMANS...EYERS GROVE...
LIGHTSTREET...JERSEYTOWN...CATAWISSA...MAINVILLE...MIFFLINVILLE...
BUCKHORN...NUREMBURG AND SLABTOWN.
LAT...LON 4083 7627 4103 7673 4116 7671 4115 7668
4116 7659 4117 7657 4116 7629 4113 7628
4114 7623 4103 7623 4095 7621 4092 7608
4091 7608
TIME...MOT...LOC 0807Z 293DEG 43KT 4112 7654
DEVOIRSpecial weather statement, Jun 21, 5:43 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
643 AM EDT TUE JUN 21 2016
PAZ026>028-036-056-063-064-211130-
MIFFLIN PA-CUMBERLAND PA-JUNIATA PA-HUNTINGDON PA-ADAMS PA-
FRANKLIN PA-PERRY PA-
643 AM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...FRANKLIN...
CUMBERLAND...JUNIATA...MIFFLIN...HUNTINGDON...AND PERRY COUNTIES
UNTIL 730 AM EDT...
AT 643 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PERULACK...MOVING SOUTHEAST AT 40 MPH.
VERY HEAVY RAIN IS EXPECTED.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.
THIS STRONG THUNDERSTORM WILL BE NEAR...
NEWVILLE AND SHIPPENSBURG AROUND 710 AM EDT.
WALNUT BOTTOM AROUND 715 AM EDT.
PINE GROVE FURNACE AROUND 725 AM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE IDAVILLE...NEW
GERMANTOWN...KISTLER...NEWTON HAMILTON AND BLAIN.
LAT...LON 4040 7789 4051 7756 4004 7710 3994 7746
TIME...MOT...LOC 1043Z 320DEG 33KT 4032 7766
CERU
Special weather statement, Jun 21, 6:16 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
716 AM EDT TUE JUN 21 2016
PAZ063-211145-
CUMBERLAND PA-
716 AM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CUMBERLAND COUNTY UNTIL
745 AM EDT...
AT 716 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEWVILLE...MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.
THIS STRONG THUNDERSTORM WILL BE NEAR...
PLAINFIELD AND WALNUT BOTTOM AROUND 725 AM EDT.
PINE GROVE FURNACE AROUND 735 AM EDT.
MOUNT HOLLY SPRINGS AND BOILING SPRINGS AROUND 740 AM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PENN STATE DICKINSON
SCHOOL OF LAW.
LAT...LON 4017 7754 4027 7734 4013 7705 4003 7719
4000 7735
TIME...MOT...LOC 1116Z 305DEG 26KT 4018 7741
DANGELOThunderstorm Wind, Cumberland
- When
- June 21, 6:25 AM EST
- Where
- Cumberland County, 1.38 mi N of Hockersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.140, -77.330
A severe thunderstorm produced winds near 60 mph and knocked down trees and wires northwest of Cumminsville.
Hail, Adams
- When
- June 21, 7:02 AM EST
- Where
- Adams County, 0.69 mi N of East Berlin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.940, -76.980
A severe thunderstorm produced quarter size hail in East Berlin.
Thunderstorm Wind, York
- When
- June 21, 7:09 AM EST
- Where
- York County, 0.85 mi NNE of Spring Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 39.882, -76.864
A severe thunderstorm produced winds near 60 mph and knocked the roof off of a building on North Main Street in Spring Grove.
Thunderstorm Wind, York
- When
- June 21, 7:12 AM EST
- Where
- York County, 0.47 mi W of Leaders Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.920, -76.709
A severe thunderstorm produced winds near 60 mph and knocked down trees and wires on Pine Grove Road.
Thunderstorm Wind, Adams
- When
- June 21, 11:26 AM EST
- Where
- Adams County, 2.37 mi ESE of Knoxlyn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.815, -77.280
A severe thunderstorm produced winds near 60 mph and knocked down several trees along Black Horse Tavern Road in Cumberland Twp.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Indiana, June 21, 20161 death · $75,000 · 50 kt wind · 4 events
- Tornadoes and Flash Flood in North Dakota, June 21 to 25, 2016$3.3 million · EF1 · 48 events
- Tornadoes and Flash Flood in West Virginia, June 21, 2016$324,000 · EF1 · 18 events
- Flash Flooding and Damaging Winds in Kentucky, June 21, 2016$557,000 · 53 kt wind · 6 events
- Flash Flooding and Hail in Iowa, June 21 to 22, 2016$177,000 · 1 in hail · 26 events
- Flash Flood and Hail in Kentucky, June 21 to 23, 20164 injured · 1.75 in hail · 35 events
- Flash Flood in West Virginia, June 21, 2016$125,000 · 1 event
- Flash Flood and Flood in Massachusetts, June 21, 2016$61,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Virginia, June 21, 20161.75 in hail · 41 events
- Tornado and Damaging Winds in West Virginia, June 21, 2016$61,000 · EF0 · 3 events
- Tornado and Hail in Maryland, June 21, 2016EF0 · 39 events
- Damaging Winds and Lightning Strikes in Maryland, June 21, 2016$19,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632429, 632425, 632435, 632432, 633883.